The Washington PostDemocracy Dies in Darkness

Study sees rise in melatonin poisonings of kids in past decade, especially during pandemic

Researchers are drawing attention to a rise in poisonings in children involving the sleep aid melatonin — including a big jump during the pandemic.

Last year, U.S. poison control centers received more than 52,000 calls about children consuming worrisome amounts of the dietary supplement — a sixfold increase from about a decade earlier. Most such calls are about young children who accidentally got into bottles of melatonin, some of which come in the form of gummies for kids.

Parents might think of melatonin as the equivalent of a vitamin and leave it on a nightstand, said Karima Lelak, an emergency physician at Children’s Hospital of Michigan and the lead author of the study published in early June by the Centers for Disease Control and Prevention. “But really it’s a medication that has the potential to cause harm,” Lelak said.

Melatonin is a hormone that helps control the body’s sleep cycle. It is a popular over-the-counter sleeping aid, with sales increasing 150 percent between 2016 and 2020, the authors said.

In the United States, melatonin is sold as a supplement, not regulated as a drug. Because melatonin is unregulated, the Food and Drug Administration doesn’t have oversight over the purity of its ingredients or the accuracy of dosage claims.

Other researchers have found that what is on the label might not match what is in the bottle, and some countries have banned the sale of OTC melatonin.

Many people can tolerate even relatively large doses of melatonin without significant harm, experts say. But there is no antidote for an overdose. In cases of a child accidentally ingesting melatonin, experts often ask a reliable adult to monitor them at home.

But slowed breathing or other worrisome signs can mean a child should be taken to a hospital.

Lelak and her colleagues looked at reports to poison control centers from 2012 to 2021, counting more than 260,000 calls about kids taking too much melatonin. They represented 0.6 percent of all poison control calls in 2012 and about 5 percent in 2021.

In about 83 percent of those calls, the children did not show any symptoms. But other kids endured vomiting, had altered breathing or showed other symptoms. Over the 10 years studied, over 4,000 kids were hospitalized, five needed to be put on machines to help them breathe, and two — both younger than 2 — died.

Reported melatonin poisonings have been increasing for at least a decade, but the largest increases happened after the pandemic hit the United States in 2020. Between 2019 and 2020, the count shot up 38 percent.

— Associated Press

Loading...